Hail, Erie
- When
- February 18, 10:36 PM EST
- Where
- Erie County, 0.69 mi N of Angola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.640, -79.030
On the evening of February 18th, a thunderstorm developed over Lake Erie and tracked southeast onshore across southern Erie County. As the thunderstorm tracked onshore it strengthened and briefly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
On the evening of February 18th, a thunderstorm developed over Lake Erie and tracked southeast onshore across southern Erie County. As the thunderstorm tracked onshore it strengthened and briefly became severe. The combination of favorable mid-level lapse rates, low freezing levels and shear allowed the storm to strengthen enough to produce one inch hail in Angola. After producing the hail, the storm quickly weakened as it continued to track across Erie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 18, 9:26 PM EST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Buffalo NY
926 PM EST Wed Feb 18 2026
.WHAT HAS CHANGED...
Thunderstorms and freezing rain have been added to the forecast
overnight over western New York generally from Niagara Falls
southward.
&&
.KEY MESSAGES...
1) Fog and elevated convection affecting the western New York
tonight.
2) Above freezing temperatures and rainfall may lead to
elevated flows and ice jams.
3) Another round of widespread precipitation later this week
with primarily rain across western NY Friday changing over to
light snowfall Friday night, potentially lingering into the
weekend.
&&
.DISCUSSION...
KEY MESSAGE 1...Fog and elevated convection affecting the
Southern Tier this evening.
Surface observations as well as NYS mesonet cameras indicate fog
has become fairly widespread in the western Southern Tier this
evening. Snow melt, strong inversions, and an inability of
warmer air to make progress into WNY and mix up the boundary
layer will allow for this phenomenon to continue overnight. A
dense fog advisory was thus issued for most of WNY south of the
Buffalo area (all of the higher terrain), as areas farther north
seem poised to remain generally with stratus rather than dense
fog overnight.
Upstream radar observations have become very interesting this
evening as convection has become widespread over SW Ontario and
even over Lake Erie. This seems to be tied with an area of
elevated instability that the HRRR is latching onto. While most
of the activity over SW Ontario should move NE and not affect
our area, the convection over Lake Erie and the immediate areas
north of it seems poised to move across into western New York
over the next 3-6 hours. Radar indications seem to show a couple
of mesolows are driving this activity and harnessing elevated
instability. One of those is surging northeast and won't affect
the area. The second will drive ESE-ward and affect generally
areas south of a line from Niagara Falls to Geneseo. The
forecast has been updated to allow for scattered showers with a
slight chance of thunder with surface temperatures modulating
where freezing rain is likely with this activity versus plain
rain.
KEY MESSAGE 2...Above freezing temperatures and rainfall may
lead to elevated flows and ice jams.
Warmth will increase Thursday and Friday with overnight low
temperatures for most areas remaining above freezing Thursday night.
Rainfall through this evening will average one half to one inch for
areas south of Lake Ontario. Another round of rain is expected
Friday with additional rainfall amounts averaging one quarter to
a third of an inch. The combination of rainfall today and the
upcoming rainfall along with the expected warmer temperatures,
enhancing snowmelt will continue the slow breakup of ice on area
waterways. The snowmelt and ice breakup should be slow enough that
flooding concerns remain low, even with today's rainfall and
the expected rainfall Friday. Latest ensemble guidance indicates
a few Buffalo area creeks may rise to action stage (10-30%
chance), but little to no threat of reaching Minor flood stage
anywhere. Ice jam flooding also remains a low possibility,
though thawing degree hour guidance continues to remain below
local thresholds with temperatures only a few degrees above
normal for mid-February.
KEY MESSAGE 3...Another round of widespread precipitation later
this week with primarily rain across western NY Friday changing
over to light snowfall Friday night, potentially lingering into
the weekend.
The next Pacific-based shortwave will eject east of the Rockies by
Thursday, embedded within the broader scale troughing pattern
gradually shifting eastward across the CONUS. This wave will bring
yet another weakening sfc low to the lower Great Lakes region late
Thursday night into Friday with increased isentropic lift resulting
in light precipitation overspreading the region from the south.
Ptypes are not expected to be as problematic with this system as
thermal profiles favor all rain for Western NY and snow across the
higher elevations of the North Country. There is some risk for a
wintry mix with freezing rain here as well as across the surrounding
lower elevations, which will need to be monitored. Snowfall amounts
across the Tug will also be marginal as far as potential advisories
are concerned.
Much colder air will wrap in behind this system as the general
troughing pattern continues to move eastward, with temperatures
trending below normal for late February and increasing chances for
snow areawide. 850mb temps may also drop low enough by early next
week for some lake enhancement.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Widespread precipitation will wind down from W to E through the
evening, likely ending in the form that is currently falling at
all sites. A coherent stratus deck will be around in its wake,
so abundant IFR conditions in low clouds and locally dense fog
in the Southern Tier are likely to continue until Thursday
afternoon.
Additionally, an area of elevated convection over SW Ontario
will move eastward toward KBUF toward 04z. This seems likely to
bring a period of FZRA and even some thunder for a short period
as it moves through and dives ESE-ward.
Outlook...
Thursday...VFR/MVFR. Light rain and east of Lake Ontario freezing
rain arrives Thursday night with flight conditions lowering to
IFR/MVFR.
Friday...Widespread IFR with rain/snow likely through Friday night.
Saturday...Restrictions possible with a chance of snow and rain.
Sunday...Restrictions likely with snow likely east of both lakes. A
chance of snow elsewhere.
Monday... Restrictions possible with a chance of snow mainly
east of both lakes.
&&
.MARINE...
Easterly winds will remain elevated on the western basin of Lake
Ontario through Friday with small craft headlines in place through
that time frame. A surface low will pass through the eastern Great
Lakes Friday with the flow becoming southwesterly behind this
system, bringing renewed higher winds and waves.
Please note...Most, if not all of the Lake Erie nearshore waters
continue to be ice covered. Waves have been omitted from the
forecast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Dense Fog Advisory until 9 AM EST Thursday for NYZ012-019>021-
085.
MARINE...Small Craft Advisory until 4 AM EST Saturday for LOZ042.
Small Craft Advisory until 10 AM EST Saturday for LOZ043-
044.
&&
DISCUSSION...Brothers/Fries/TMA
AVIATION...Fries
MARINE...TMAHazardous Weather Outlook National Weather Service Buffalo NY 820 PM EST Wed Feb 18 2026 NYZ001>005-010-011-013-014-200130- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 820 PM EST Wed Feb 18 2026 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-200130- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 820 PM EST Wed Feb 18 2026 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-200130- Oswego-Jefferson-Lewis- 820 PM EST Wed Feb 18 2026 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Several additional systems will move into the region through Saturday, with a chance of accumulating snow and some mixed precipitation with each system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-200130- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 820 PM EST Wed Feb 18 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-200130- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 820 PM EST Wed Feb 18 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-200130- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 820 PM EST Wed Feb 18 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-200130- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 820 PM EST Wed Feb 18 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Preliminary Local Storm Report
National Weather Service Buffalo NY
712 PM EST Wed Feb 18 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Snow 2 WNW Hilton 43.30N 77.82W
02/18/2026 M1.9 Inch Monroe NY Trained Spotter
Fell since 7 am this morning.
&&Preliminary Local Storm Report
National Weather Service Buffalo NY
715 PM EST Wed Feb 18 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Freezing Rain 3 NE Fulton 43.35N 76.38W
02/18/2026 M0.01 Inch Oswego NY ASOS
ASOS station KFZY Oswego Airport.
0653 PM Freezing Rain 3 WSW Sanborn 43.12N 78.93W
02/18/2026 M0.02 Inch Niagara NY ASOS
ASOS station KIAG Niagara Falls Airport.
0654 PM Freezing Rain 3 SSE Gates-North Gates 43.12N 77.68W
02/18/2026 M0.02 Inch Monroe NY ASOS
ASOS station KROC Rochester Airport.
&&Special Weather Statement National Weather Service Buffalo NY 917 PM EST Wed Feb 18 2026 NYZ001-010>013-085-190700- Niagara-Northern Erie-Genesee-Wyoming-Livingston-Southern Erie- Including the cities of Niagara Falls, Buffalo, Batavia, Warsaw, Geneseo, Orchard Park, and Springville 917 PM EST Wed Feb 18 2026 ...A Period of Freezing Rain Possible Overnight... An area of thunderstorms and associated freezing rain is advancing eastward toward western New York this evening. These thunderstorms may affect the Niagara Falls and Buffalo areas by around 11 PM. Surface temperatures will be near or slightly below freezing as they cross the area, so a short period of thunder and freezing rain is possible as they move through the area. This activity will move swiftly to the southeast, so areas in southern Genesee County and Wyoming County could see a period of thunder and freezing rain around midnight. Areas in Livingston County would be affected close to 1 AM. Any areas that are below freezing may see bridges and overpasses quickly ice up. Pay attention to your local temperatures and maintain awareness for rapidly changing driving conditions in these areas. Fries
Preliminary Local Storm Report
National Weather Service Buffalo NY
951 PM EST Wed Feb 18 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Hail Lakewood 42.10N 79.32W
02/18/2026 M0.70 Inch Chautauqua NY Public
Half inch to dime size hail, public report
on social media.
&&Preliminary Local Storm Report
National Weather Service Buffalo NY
1014 PM EST Wed Feb 18 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM Hail 3 ESE Frewsburg 42.05N 79.11W
02/18/2026 M0.70 Inch Chautauqua NY Public
Public report of dime size hail.
&&The Buffalo radar (KBUF), 42 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2026Every state in 2026This day in weather historyWarnings in New York, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317839, 1317840.